Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 53, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 3, 1998, 10:55 PM EDT for Liberty County, Long County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 1998, 10:55 PM EDT (02:55 UTC)
- Expired
- May 3, 1998, 11:25 PM EDT
- In force
- 30 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Liberty County, GA, Long County, GA
The radar
The Charleston,SC radar (KCLX), 111 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 7:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 2.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2605 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 040255 RRA SVRCHS GAC179-183-040325- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 1055 PM EDT SUN MAY 3 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN LIBERTY COUNTY IN SOUTHEASTERN GEORGIA NORTHERN LONG COUNTY IN SOUTHEASTERN GEORGIA * UNTIL 1125 PM EDT * AT 1050 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR GLENVILLE AND MIDWAY... MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DONALD BY 1105 PM IT WILL MOVE ACROSS HIGHWAYS 144 AND 196 FROM 1100 TO 1115 PM AND ACROSS FORT STEWART AND HIGHWAY 119 THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS. ML
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 8:42 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, May 3, 8:42 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 842 PM EDT SUN MAY 3 1998 SATIMG/WSR-88D INDICATE AN AREA OF TSTMS OVR MUCH OF THE SOUTHERN HALF OF GA ATTM. THE AREA CONTINUES TO MOVE EASTWARD. ATL...WITH THE AREA OF PRECIP AS LARGE AS IT IS...HOW ABOUT A 50% POP FOR SE GA? CAE...TEMPS ALREADY IN THW LWE 60S (62 CHS/61 OGB) AROUND 60 MIGHT BE BETTER...SINCE THERE WL BE SOME BREAKS IN THE CLOUDS AS SHOWN BY SATIMG. CWF...DO. NOT EXPECT TO MAKE ANY MAJOR CHANGES ON CWF. .CHS...NONE. JH
In the hours before
Local storm report, May 3, 5:35 PM EDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
535 PM EDT SUN MAY 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM MARTIN SC WIND DAMAGE
05/03/98 ALLENDALE TREES DOWNED ACROSS ROAD
AND POWER LINES WITHIN 10
MILE RADIUS - DISPATCH
REPORT
ML/DGLocal storm report, May 3, 5:35 PM EDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
535 PM EDT SUN MAY 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM MARTIN SC WIND DAMAGE
05/03/98 ALLENDALE TREES DOWNED ACROSS ROAD
AND POWER LINES WITHIN 10
MILE RADIUS - DISPATCH
REPORT
ML/DGLocal storm report, May 3, 6:04 PM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
604 PM EDT SUN MAY 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM LINCOLNVILLE SC WIND DAMAGE
05/03/98 CHARLESTON TREES/TREE LIMBS DOWNED
LINCOLNVILLE RD (TIME OF
EVENT ESTIMATED)
DISPATCH REPORTLocal storm report, May 3, 6:04 PM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
604 PM EDT SUN MAY 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM LINCOLNVILLE SC WIND DAMAGE
05/03/98 CHARLESTON TREES/TREE LIMBS DOWNED
LINCOLNVILLE RD (TIME OF
EVENT ESTIMATED)
DISPATCH REPORTLocal storm report, May 3, 6:58 PM EDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
658 PM EDT SUN MAY 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM 15 SE BEAUFORT SC .88 INCH HAIL
05/03/98 BEAUFORT FRIPP ISLAND SECURITY.
NICKEL HAILLocal storm report, May 3, 10:46 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1046 PM EDT SUN MAY 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM HAGAN GA 1 INCH HAIL
05/03/98 EVANS QUARTER SIZE HAIL. SPOTTER
REPORTThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 10:21 PM EDT | Severe Thunderstorm Warning | CHS | Tattnall | 49 min |
| May 3, 10:29 PM EDT | Severe Thunderstorm Warning | CHS | Evans | 36 min |
| May 3, 10:43 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Bulloch | 47 min |
| May 3, 11:21 PM EDT | Severe Thunderstorm Warning | CHS | Chatham, Effingham | 34 min |
| May 4, 3:07 AM EDT | Severe Thunderstorm Warning | CHS | Bulloch, Candler | 48 min |
| May 4, 4:00 AM EDT | Severe Thunderstorm Warning | CHS | Effingham | 50 min |
| May 4, 12:48 PM EDT | Severe Thunderstorm Warning | CHS | Screven | 47 min |
| May 4, 1:03 PM EDT | Severe Thunderstorm Warning | CHS | Tattnall | 62 min |
| May 4, 1:52 PM EDT | Severe Thunderstorm Warning | CHS | Liberty, Long | 63 min |
| May 4, 1:55 PM EDT | Severe Thunderstorm Warning | CHS | Tattnall | 35 min |
| May 4, 2:17 PM EDT | Severe Thunderstorm Warning | CHS | Bryan | 48 min |
| May 4, 2:34 PM EDT | Severe Thunderstorm Warning | CHS | Effingham | 31 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.